Patient discussion about dyspraxia
!!! The questions and answers on this page are written by patients and are not reviewed by health professionals.
Q. What is Dyspraxia?
My 5 year old son has been diagnosed with Dyspraxia. What is it? Does it have a cure?
|A1||Dyspraxia usually means that you son will have a hard time to learn and retain physical activities, and will also be hesitant and awkward in their performance. These are some of the symptoms you might notice in him now, before he reaches school age. The child is late in reaching milestones e.g. rolling over, sitting, standing, walking, and speaking. May not be able to run, hop, jump, or catch or kick a ball although their peers can do so, has difficulty in keeping friends; or judging how to behave in company. Has little understanding of concepts such as 'in', 'on', 'in front of' etc. Has difficulty in walking up and down stairs. Poor at dressing. Slow and hesitant in most actions. Appears not to be able to learn anything instinctively but must be taught skills. Falls over frequently. Poor pencil grip. Cannot do jigsaws or shape sorting games. Artwork is very immature. There is no cure for Dyspraxia, however your son can be taught to do everything by the appropriate specialists.|
|A2||Dyspraxia is an impairment or immaturity of the organisation of movement. Associated with this may be problems of language, perception and thought. It can affect any or all areas of development - intellectual, emotional, physical, language, social and sensory - and may impair a person’s normal process of learning. |
Q. My child, who has dypraxia, passed both TOVA & BRC. Help, I don't want to put him on ritalin but feel pres
Since age 4 my child has received OT, ST and Physiotherpy. He is now 81/2 and has difficulties at school. Last year, after years of therapy, we went to a private Neuro Developmental Physiotherapist and she diagnosed him with Dyspraxia. I thought that my son was good at sport, but when she asked him to do the simplest of task like stand on one leg, or walk one foot infront of the other, he had great difficulty. He has diffculty processing information or thoughts and turning them into actions. This is especially evident in copying from the blackboard. His handwriting is extremely poor, even after many years, at much expence, of intense OT. His attention span is very poor, he daydreams and shuts down in class. The slightest noise, knock on the door, ticking clock etc wil break his concentration. He has passed both TOVA and BRC test, yet I am still under pressure from the school to put him on ritalin. I feel his concentration & attention problems are due to his Dyspraxia. Help
|A1||ritalin is not a sedative,it acts as a sedative in hyperative people.--methylphenidate is the same as ritalin but is cheeper. i know you are a good parent but sometimes you have to listen to the dr an therapist that work with these kinds of disorders.think about how this effects your child now--later on in life it might cause him to not go to college or get a job,not to say anything about his pears at school. there are a lot of other proplems with this disorder.|
|A2||ritalin is not a sedative. it affects people who has an imbalance in Dopamine in the brain. it hardly do something to people who don't. people try avoiding it (and from a good reason- no need to give it if it won't help) but some of the cases it's the best thing that happens to the boy (i've seen it in many cases). he can focus at class and out of it. if 2 professionals told you it might help- i see no reason why you can't even try. try retalin and continue with speech and physio-therapy. if you won't see any change- consult with the Dr. and stop it.|
|A3||Believe me I have asked a professional. I have been to two neuro specialists. Unfortunately, although they think my son's case is "interesting", their only suggestion is to treat the innatentive part of his disorder with ritalin. My son is very bright and does well in exams, he is not hyperactive or impulsive and behaves impecably so I do not see any reason to put him on a sedative. Putting him on ritalin will not help him write any faster, help his recall ability, structural or organizational abilities - that is dyspraxia!|
This content is provided by iMedix and is subject to iMedix Terms. The Questions and Answers are not endorsed or recommended and are made available by patients, not doctors.